MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST;DAVINCI SI; CADIERE FORCEPS

INTUITIVE SURGICAL, INC ENDOWRIST;DAVINCI SI; CADIERE FORCEPS
Model Number 420049-09
Medical Device Problem Codes Unintended System Motion (1430); No Apparent Adverse Event (3189)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/12/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Based on the claim against the product by the customer noting the cadiere forceps lost control, an investigation is in progress to determine the cause of this reported event.A return material authorization (rma) has been issued and intuitive surgical, inc.(isi) has requested to have the cadiere forceps instrument be returned for evaluation; however, the instrument has not yet been received as of the date of this report.Therefore, the root cause of the customer reported failure mode has not been determined.A follow-up mdr will be submitted if the product is returned and evaluated and/or if additional information is received.
 
Event or Problem Description
It was reported that during a da vinci-assisted pulmonary lobectomy surgical procedure, the cadiere forceps instrument lost control.A backup instrument of the same kind was used.The procedure was completed with no reported injury.Intuitive surgical, inc.(isi) made multiple follow-up attempts to obtain additional information.However, no further details have been received as of the date of this report.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.Intuitive surgical, inc.(isi) followed up with the initial reporter and obtained the following additional information: the cadiere forceps instrument did not move by itself, only the surgeon could no longer move it in a certain position due to the failure, it remained stationary without generating any risk to the patient.The issue occurred with the surgeon¿s head inside the surgeon console¿s high resolution stereo viewer while the surgeon was attempting to manipulate instruments from the surgeon console.The instrument remained static.Instrument movement scaled appropriately, moved in the intended direction, with appropriate timing.There was no shakiness/friction observed.The customer was unable to tell if there was instrument or arm interference.There were no collisions.The issue was persistent.The surgeon was attempting to take usual movements with the instrument.The instrument was replaced to resolve the issue.The safety wrench was used to remove the defective instrument.There was no injury to the patient.The instrument was inspected prior to use and nothing out of the ordinary was noted.
 
Additional Manufacturer Narrative
This supplemental mdr was created to provide follow up information received from the customer.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) received the da vinci product to perform failure analysis.The cadiere forceps instrument was analyzed, and failure analysis investigations did not replicate nor confirm the customer reported complaint.The instrument was placed and driven on an in-house system.The instrument passed the recognition and engagement tests.The instrument moved intuitively with full range of motion in all directions.The grips opened and closed properly.Failure analysis also found additional observations not reported by site that are not related to the customer reported complaint: after opening the housing, the instrument was found to have a derailed grip cable at the proximal clamping pulley.The yaw motion may be non-intuitive as a result.The instrument was found to have a broken input shaft.The top of the input shaft broke off.This is the input the instrument release kit (irk) was used on.The instrument was found to have signs of damage to the irk port of the housing.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.
 
Additional Manufacturer Narrative
The cadiere forceps instrument was transferred to engineering for further analysis and the initial findings were confirmed.The instrument release key port damage on the instrument housing was closely reviewed.It appeared that the housing material in the area was pushed in as if some kind of object hit the area.The customer stated that the "safety wrench" was used to remove the instrument, likely referring to the irk.

Brand Name
ENDOWRIST;DAVINCI SI
Common Device Name
CADIERE FORCEPS
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key17136539
Report Number2955842-2023-16352
Device Sequence Number3941731
Product Code NAY
UDI-Device Identifier00886874111338
UDI-Public(01)00886874111338(10)N10171024
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
K050369
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 05/22/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number420049-09
Device Catalogue Number420049
Device Lot NumberN10171024 197
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/22/2023
Supplement Date Received by Manufacturer06/21/2023
07/14/2023
08/24/2023
Initial Report FDA Received Date06/15/2023
Supplement Report FDA Received Date07/17/2023
08/04/2023
09/11/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/20/2017
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES.
Patient SexUnknown